Schenectady Police dealing with eight fatal overdoses in eight days
Eight suspected overdose deaths in eight days. That’s the stunning number of times Schenectady police have shown up to a scene in the last week or so to find someone dead because of drugs.
Heroin, fentanyl, cocaine and xylazine. Those are the drugs that Schenectady PD say took the lives of eight people from July 1 to July 8. That averages out to one fatal overdose a day.
“Certainly, we haven’t seen eight overdoses in over a week. Probably in our history here,” Lt. Ryan Macherone said.
The overdoses are happening all over the city: the Stockade neighborhood, Hamilton Hill, downtown, Mont Pleasant, Bellevue and the Northside neighborhood.
“All across all demographics. Male, female. 28, I think, was maybe one of our younger ones, to in their 60’s,” Lt. Macherone said. “I can say decisively at least one individual I’ve tried to work with in the past [is dead]. It’s pretty tough to respond or at least get the information like this that it’s happened.”
Through the police department’s Schenectady Cares program, officers try to steer drug users in the right direction.
Macherone said the department is still waiting for toxicology reports to give them the final answer on all eight suspected OD’s. However, they’re almost certain these are overdose cases.
“When we go out to these calls, it’s inherently more personal for me because some of these individuals are people that I know, and I’ve tried to help,” Lt. Macherone said. “There are eight families that have to struggle through this right now, and we don’t want a ninth one.”
Macherone said officers are still investigating what caused the shocking increase in deadly overdoses.
Macherone said they want these overdoses to serve as a warning. If you are using, there are test strips that can detect fentanyl in all different kinds of drugs, hopefully, to save someone’s life.
A free Narcan training will be held on Thursday, July 13, in Schenectady from 6-7 pm. Schenectady police say it’s one of the best ways you can help prevent an overdose.